Azathioprine verus steroids

Hi i have a choice of med to choose what to go on. I have lupus/stjorgans and swelling of the liver. To get this swelling down on my liver these are the choices of meds to take. I am already on 10mg of predisolone but this would need to be increased to a high dose. The thing i don't like about Azathioprine is the risk of cancer. Please could anyone recommend which is the better one out of the 2. I am also on hydroxycholoroquine, iron tablets and calicum/vit tablets. Thank you

8 Replies

  • Have you discussed the potential benefits and risks of each of these courses of treatment with your consultant? Did they have a recommendation for you?

  • Hi Luppy lou

    I began taking azathioprine about 2 months ago and I am also on predisolone and all the other tablets you take plus a blood thinner.

    All these tablets have some rather rotten side effects but what can you do they have to deal with the problem that is presenting itself. If they can control that then the steriods will eventually be lowered as their side effects arent that wonderful either. I have been on methotraxate in the past and i do find azathioprine a much better alternative so far.

    The swelling does have to come down and hopefully with this combination it will begin to.

    Good luck Luppy lou

    Kezzie xx

  • Hi, I have just started azathioprine 5 wks ago starting on 50mg & now on 125mg which I will stay on. Like you I hate taking these drugs & I just have to put my worries aside because the reality is my lupus has got alot worse, ive been in hospital recently & in incredible pain, v scared, at that point i would have tried anything. So far azathi seems to be working, Im also on prednis 7.5mg tapering down from 20mg, hydrxy, iron, warfarin etc. i think you have not much of a choice you have to deal with the here & now & obviously swelling of your liver needs treated with a drug that will prevent further damage long term. Weekly bloods are monitoroed whilst on aza for the first 8 wks. Ive had no side effects & my symptoms have massively improved. Im diagnosed 5 yrs, For me there was no decision to make my lupus was get progressively worse & im a mum to 2 young children. Lupus was going to do more damage to my body & organs when so active, than the new drug would do long term. Rheummy basically said that if I wait & dont start aza lupus could cause irreversible damage & then its too late to start preventative drugs. Honestly once I started the meds i dont think of potential side effects, look how many healthy people develop cancer, is there anyway of totally ensuring that we dont get it. Im just so happy to be out of pain & enjoying life as much as I can! Whatever you decide i Hope you are feeling well soon.

  • My rheumatologist said that the cancer risk is actually very low (2%) and azathioprine is good at preventing pleurisy and that it is not good to stay on the prednisone long term because of its side effects. For example, at 20 mg of pred I had problems with weight gain at the midline and acne all over my chest and upper arms.

    That said, when I had a tox issue with my liver due to overdose of another drug an integrative MD put me on Himalaya brand Livercare and it cleared up in about a month. Talk to your MD about it.

  • Steroids are a short term measure as they control the inflammation but not the underlying disease. You need a targeted immunosuppressant to alter that disease. For hepatic autoimmunity Aza is the best. It does have side effects, of course, quite scary ones, though cancer is quite low by comparison to pancreatitis, for e ample. But not having a liver is not an option either.

    You could ask your doctor to start you on mycophenolate mofetil. It isn't a hepatic-specific like Aza but it works on organ damage. I've been on myco and my liver ratings were sky high when I started, now all under control. It's less harsh on the body than Aza but it does have some scary side effects too when you read the leaflets. It just seems that there are less people having those side effects than those taking Aza.

    In your shoes I'd just research everything and then discuss with the doctor. Pancreatitis scared me far more than the side effects of myco, which is why I went for it rather than Aza. But we each have our own views on things so you need to weigh everything before you decide.

    Btw - there is no drug without side effects, even neurofen (cardiovascular risk) and paracetamol!

  • "Steroids are a short term measure as they control the inflammation but not the underlying disease. You need a targeted immunosuppressant to alter that disease. "

    False. Steroids are immunosuppressants.

  • Read carefully what I wrote - I didn't say the steroids are not immunosuppressants but that they are a short measures and that in this case a targeted immunosuppressant would be better.

    Secondly - this forum relies on people's diverse opinions. Add yours to the rest by all means but respect others' too, we are all here to help each other after all.

  • My understanding is that doctors try azathioprine before cellcept because of the side effects profile. The doctor may feel offended if the patient second guesses them by demanding they jump ahead.

You may also like...